Cancer treatment side effect: skin changes

Did you know that cancer treatments can cause changes to your skin?
Sometimes these changes are simply cosmetic, but other times they may
require attention from your care team.

To better understand skin changes that happen during cancer
treatment and how best to address these side effects, we spoke with Anisha Patel, M.D. Here’s what she had to say.

What types of cancer treatments cause skin changes?

All cancer treatments have side effects, but patients are sometimes
surprised by the skin changes they see when receiving chemotherapy and immunotherapy. Since these therapies are used to
treat a variety of cancers— and we’re constantly expanding and
improving their use through clinical trials — skin changes are common.

What are common skin changes during cancer treatment?

The most common things we see are rashes and dry skin, which may be
accompanied by itchiness or burning of the skin.

Chemotherapy and immunotherapy can also change the color, or
pigment, of the skin, but it’s less common. You may not even notice.
Depending on the therapy, you may see lightening or darkening of skin,
hair and nails.

A less common side effect that we see with newer treatments is the
development of new growths, such as moles, warts and raised areas of
the skin.

It’s important to know that the type of skin side effect you may
experience depends on your medical history and the type of treatment
you’re receiving, so talk with your doctor about what you should expect.

Why do these skin changes happen?

Chemotherapy and immunotherapy fight cancer by targeting specific
molecules in tumors. Those same molecules are also in our skin, hair
and nails, so patients can experience side effects in those areas
during cancer treatment.

Are these skin changes permanent?

Typically, changes to your skin related to chemotherapy and
immunotherapy aren’t permanent. When you stop treatment, we’ll see
your skin return to its previous state.

Also, these changes aren’t necessarily negative. Research has shown
that certain rashes correlate with having a better tumor response to
the treatment. So in some cases, when a patient gets a rash, despite
it being uncomfortable and possibly itchy, it can be an indicator of a
good overall treatment outcome.

What can I do to cope with skin changes during cancer treatment?

Unfortunately, you can’t avoid treatment-related skin changes
entirely, but there are steps you can take to help reduce the
discomfort. Before beginning cancer therapy, we suggest you start
moisturizing your skin regularly. Also, if you have a history of
eczema, psoriasis or skin cancer, see a dermatologist to address those
concerns before beginning treatment so that they aren’t amplified
during chemotherapy or immunotherapy.

Also, some types of chemotherapy and immunotherapy can make you more
sensitive to the sun, so we commonly see sunburns. In order to prevent
that, practice sun safety by limiting your time in the sun and wearing
sunscreen with SPF 30 or higher, as well as sun-protective clothing,
whenever your skin is exposed.

Lastly, try wearing comfortable shoes. We’ve seen a few therapies
where patients experience an associated rash in areas that are under
pressure such as the balls of the feet or with bunions. If your shoes
are too tight and rub your feet, you’re at a higher risk of
experiencing this rash.

Are any of these changes dangerous?

New growths related to cancer treatment can be concerning. Most are
benign (non-cancerous), but others are malignant forms of skin cancer.
It’s possible to develop skin cancer that’s caused by your cancer
treatment, even if you’ve already received treatment for another type
of skin cancer.

We advise our patients to conduct a monthly skin self-exam to catch these growths
quickly. Let your oncologist know if something seems suspicious so
that you can get a referral to a specialized dermatologist. If you’ve
had a history of skin cancer or are at increased risk, make sure you
see a dermatologist regularly during your cancer treatment. If you’re
a patient at MD Anderson, you can ask your
doctor to refer you to one of our dermatologists.

Is there anything else you’d like patients to know?

Don’t be alarmed if you experience skin changes during treatment.
Helping patients cope with these changes is a big part of what MD Anderson’s dermatology team does. We may
not always be able to make the change go away immediately, but we can
help provide relief. Our goal is to make sure you’re as comfortable as
possible so that you can continue on the best course of treatment for
the cancer you’re facing.

Request an appointment at MD Anderson online or by
calling 1-877-632-6789